Adefovir- or lamivudine-induced renal tubular dysfunction after liver transplantation

Jae Geun Lee, Juhan Lee, Jung Jun Lee, Seung Hwan Song, Man Ki Ju, Gi Hong Choi, Myoung Soo Kim, Jin Sub Choi, Soon Il Kim, Dong Jin Joo

Research output: Contribution to journalArticlepeer-review

3 Scopus citations

Abstract

To reduce hepatitis B virus reinfection after liver transplantation (LT), patients often receive antihepatitis B immunoglobulin (HBIG) alone or combined with antiviral nucleoside/nucleotide analogs (NUCs); however, proximal renal tubular dysfunction (RTD) that was induced by NUCs in liver recipients was rarely reported. Here, we analyzed RTD and renal impairment (RI) following adefovir (ADV) and lamivudine (LAM) treatment in liver recipients. We retrospectively reviewed medical records of patients treated with HBIG alone (group 1, n = 42) or combined with ADV or LAM (group 2, n = 21) after LT. We compared RTD and RI incidence during the 12 months after LT. An RTD diagnosis required manifestation of at least 3 of the following features: hypophosphatemia, RI, hypouricemia, proteinuria, or glucosuria. No significant differences were observed regarding sex, age, donor type, model of end-stage liver score, and estimated glomerular filtration rate at pre-LT between the 2 groups. Hepatitis B virus recurrence within 12 months was 4.8% in both groups (P = 1.000); however, the RTD incidence was 0% in group 1 and 19.0% in group 2 (P = 0.010). RI occurrence did not differ between the groups. The only risk factor for RI was HBIG administration combined with both LAMand ADV (odds ratio 11.27, 95% confidence interval 1.13-112.07, P = 0.039, vs HBIG alone). RTD occurred more frequently in patients treated with HBIG combined with LAM or ADV compared with HBIG alone. Thus, LAM or ADV therapy can induce RTD after LT, and when administered, liver recipients should be monitored.

Original languageEnglish
Article numbere1569
JournalMedicine (United States)
Volume94
Issue number38
DOIs
StatePublished - 25 Sep 2015

Fingerprint

Dive into the research topics of 'Adefovir- or lamivudine-induced renal tubular dysfunction after liver transplantation'. Together they form a unique fingerprint.

Cite this